MAUDE Adverse Event Report: SORIN GROUP ITALIA SRL CARBOMEDICS STANDARD PROSTHETIC HEART VALVE, MITRAL; MECHANICAL HEART VALVE PROSTHESIS

SORIN GROUP ITALIA SRL CARBOMEDICS STANDARD PROSTHETIC HEART VALVE, MITRAL; MECHANICAL HEART VALVE PROSTHESIS
Model Number CPHV
Medical Device Problem Code Difficult to Open or Close (2921)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 01/11/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A complete manufacturing and material records review for the device has been performed.The results confirmed that the device satisfied all material, visual and performance standards required at the time of manufacture and release.
 
Event or Problem Description
On (b)(6), 2011, a carbomedics standard mitral valve m7-025 was attempted to be implanted, but the surgeon noticed that one of the leaflets was not mobile.The valve was removed and another device of the same valve type and size was implanted.The explanted valve will be returned to the manufacturer.
 
Additional Manufacturer Narrative
The manufacturer received the device involved in the reported event.The device was returned with a detached and broken leaflet, without the fragment.After decontamination and cleaning, the sewing cuff of the returned valve was removed to identify the serial number.The damaged and disassembled leaflet corresponds to the right leaflet.The results of the microscopic visual inspections performed in the broken leaflet highlighted cracks in along the direction ear-to-ear in both the surfaces and damages due to the contact area and maximum stress area.Those present a morphology typical of the contact between ear and pivot stops after overload applied on the leaflet.In addition, some marks likely correlated to the contact with surgical tools were detected as well.The above-mentioned areas correspond to the location where the maximum tensile stress is applied to the leaflet in a condition when the leaflet is forced to over rotate in the opening direction.Such an over rotating force would likely occur by means of surgical instrumentation or it is the result of a mishandling of the valve with not dedicated accessories.The review of the data contained in the device history record confirmed that the returned carbomedics valve sn (b)(6) satisfied all material and dimensional requirements of a carbomedics standard - model m7-025, at the time of manufacture and release, including a proof/functional test.Based on the investigation performed, it can be concluded that the right leaflet was broken in correspondence of the right back ear with damages areas having morphology typical of over-rotation maneuver.The inspection led to the conclusion that a load, exceeding the ultimate strength of the pyrolytic carbon, was inadvertently applied to the leaflet during the handling of the device for implantation, causing local over loading and torque of the component and finally resulting in the leaflet breakage and escaping.The root cause of the reported event can therefore be traced to an unintended use error.
 
Event or Problem Description
On (b)(6) 2021, a carbomedics standard mitral valve m7-025 was attempted to be implanted, but after implantation the surgeon noticed that one of the leaflets was not mobile.The valve was removed and another device of the same valve type and size was implanted.

Brand Name
CARBOMEDICS STANDARD PROSTHETIC HEART VALVE, MITRAL
Common Device Name
MECHANICAL HEART VALVE PROSTHESIS
Manufacturer (Section D)
SORIN GROUP ITALIA SRL
strada crescentino
saluggia, vercelli
MDR Report Key11702072
Report Number1718850-2021-01056
Device Sequence Number3436371
Product Code LWQ
UDI-Device Identifier08022057012715
UDI-Public(01)08022057012715(240)M7-025(17)230311
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Serviced by Third Party (Y/N)Unknown
Reporter Type Importer
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/14/2021
Report Date (Section F) 03/22/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/11/2023
Device Model NumberCPHV
Device Catalogue NumberM7-025
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/12/2021
Was the Report Sent to FDA? No
Distributor Facility Aware Date04/14/2021
Device Age3 YR
Event Location Hospital
Date Report to Manufacturer03/22/2021
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer05/04/2021
Initial Report FDA Received Date04/21/2021
Supplement Report FDA Received Date05/14/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age56 YR